Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 7, 2003, 1:10 PM EDT for Lenawee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 1:10 PM EDT (17:10 UTC)
- Expired
- Jul 7, 2003, 2:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 112 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 9:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
883 WUUS53 KDTX 071710 SVRDTX MIC091-071815- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 110 PM EDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 215 PM EDT * AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LIME CREEK...OR 16 MILES NORTHWEST OF WAUSEON...MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORENCI AT 115 PM EDT CLAYTON AT 120 PM EDT SENECA AT 125 PM EDT FAIRFIELD AT 140 PM EDT ADRIAN...OGDEN CENTER AT 145 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4183 8441 4169 8432 4178 8381 4205 8385 $$ OKEEFE GURNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:07 AM EDT, 9 hours 3 minutes earlier.
Area forecast discussion, Jul 7, 4:07 AM EDT, 9 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 407 AM EDT MON JUL 7 2003 WILL KEEP MENTION OF LINGERING SHOWERS NORTH AND CENTRAL...THUNDER IN SOUTH...EARLY THIS MORNING TO COVER CURRENT RADAR...THEN DRY UNTIL SMALL CHANCE AGAIN THIS AFTERNOON. AT 500 MB...MODELS CONTINUE TO DEPICT BASICALLY ZONAL FLOW WITH EMBEDDED IMPULSES...FOR TRIGGERING CONVECTION BUT HARD TO TIME...THOUGH MODELS ARE OVERALL SIMILAR. EVENTUALLY...MID LEVEL FLOW WILL START TO VEER TO MORE NORTHWEST BY MID WEEK BEHIND SYNOPTIC SCALE SHORTWAVE TROUGH SKIRTING THE NORTHERN LAKES REGION TONIGHT AND TUESDAY. AT THE SURFACE...GFS STILL APPEARS TOO STRONG...PERHAPS CONVECTIVE FEEDBACK...IN LOW/TROUGH TODAY BUT MODELS ACTUALLY IN PRETTY GOOD CONSENSUS WITH COLD FRONT MOVING IN LATE TONIGHT AND HANGING UP FOR A TIME VICINITY FAR SOUTHERN COUNTIES TUESDAY BEFORE SUPPRESSING SOUTH TUESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. WILL NOT DEVIATE MUCH FROM CURRENT ZONE PACKAGE...WITH NO CHANGES IN TEMPERATURE AND ONLY MINOR POP/PRECIPITATION ADJUSTMENTS...KEEPING MENTION OF SHOWERS/THUNDER IN FAR SOUTH LONGEST WHILE FRONT TRIES TO CLEAR THE AREA. WITH MODELS CONTINUING TO SHOW MORE SHORTWAVE ENERGY MOVING IN BY THURSDAY...THE CURRENT FORECAST LOOKS CONSISTENT. LOW TO MID LEVEL OMEGA LIFT BEST TONIGHT ACROSS AREA...AND LATE TUESDAY AND TUESDAY NIGHT FAR SOUTH...TO SUPPORT LIKELY POPS. OTHERWISE CHANCE OR SCATTERED POPS SHOULD DO. 850 TO 500 MB QVECTOR CONVERGENCE MODEST INTO TUESDAY NIGHT...AS IS SURFACE CONVERGENCE. 250 MB DIVERGENCE LOOKS BEST TUESDAY AFTERNOON INTO TUESDAY NIGHT AS WELL. THERMODYNAMICS...LIFTED INDICES DESTABILIZE TO MINUS 6 TO MINUS 8 THIS AFTERNOON WITH LITTLE INHIBITION AS K INDICES START TO REBOUND...WITH CAPE FLIRTING WITH 2000 JOULES. SIMILAR CONDITIONS TUESDAY CONFINED MAINLY TO THE SOUTH. .DTX...NONE. DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 10:06 AM EDT, 3 hours 4 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1006 AM EDT MON JUL 7 2003 ...SEVERE THUNDERSTORM WATCH 665 HAS BEEN ISSUED UNTIL 2 PM EDT FOR LOCATIONS ALONG AND SOUTH OF M 59... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 665 IS IN EFFECT UNTIL 2 PM FOR ALL LOCATIONS ALONG AND SOUTH OF M 59. THIS INCLUDES THE CITIES OF DETROIT...PONTIAC...ANN ARBOR...MONROE...AND ADRIAN. THUNDERSTORMS WILL INCREASE ACROSS THE WATCH AREA DURING THE REMAINDER OF THIS MORNING...AS A THUNDERSTORM COMPLEX APPROACHES SOUTHEAST LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO 1 INCH. HEAVY RAINFALL WILL ALSO BE LIKELY FROM SOME OF THESE STORMS...SO LOCALIZED FLOODING WILL BE POSSIBLE AS WELL. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST AT AROUND 30 MPH. NORTH OF THE WATCH AREA...ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. IT IS POSSIBLE SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THESE THUNDERSTORMS WILL MOVE TO THE EAST NEAR 30 MPH. TIMING OF THUNDERSTORMS WILL BE BETWEEN NOON AND 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY INTO TUESDAY NIGHT ALONG AND SOUTH OF AN INTERSTATE 69 LINE...WITH A CHANCE FOR SEVERE STORMS SOUTH OF A LINE THROUGH PONTIAC AND HOWELL PRODUCING DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. THE COLD FRONT WILL LINGER OVER THE SOUTHERN COUNTIES TUESDAY...AND THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE AFTERNOON. THERE IS A FURTHER CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT ALONG AND SOUTH OF A DETROIT TO ANN ARBOR LINE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. FINALLY...A CHANCE OF THUNDERSTORMS EXISTS FOR ALL OF SOUTHEAST MICHIGAN THURSDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION IS REQUESTED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DWD/BGM
In the hours before
Local storm report, Jul 7, 8:21 AM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
821 AM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM AKRON MI WIND DAMAGE
07/06/03 TUSCOLA NUMEROUS LARGE TREES
DOWN.REPORTED BY SPOTTERSThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:16 PM EDT | Special Marine Warning | DTX | 74 min | |
| Jul 6, 10:00 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Tuscola | 60 min |
| Jul 6, 10:11 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 64 min |
| Jul 6, 10:45 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 60 min |
| Jul 6, 10:51 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 69 min |
| Jul 6, 10:53 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jul 6, 10:53 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jul 6, 10:53 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 82 min |
| Jul 7, 1:50 PM EDT | Special Marine Warning | DTX | 85 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.